Hail, Barton
- When
- April 21, 7:27 PM CST to 7:28 PM CST
- Where
- Barton County, Pawnee Rock
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.270, -98.980
Barton County dispatch relayed a public report of golf ball sized hail near Pawnee Rock.
Storms that developed in western Kansas moved into central Kansas during the evening. These storms diminished as they tracked east, but one severe storm did occur in Barton County which had golf ball sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Storms that developed in western Kansas moved into central Kansas during the evening. These storms diminished as they tracked east, but one severe storm did occur in Barton County which had golf ball sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 21, 5:51 PM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 651 PM CDT Thu Apr 21 2022 .SHORT TERM...(This evening through Friday night) Issued at 305 PM CDT Thu Apr 21 2022 FORECAST HIGHLIGHTS THE NEXT 7 DAYS: * Thunderstorm chances through this evening, Friday night, and again Saturday afternoon-night. * Elevated grassfire danger Friday-Saturday (refer to FIRE WEATHER section below). * Cooler Sunday-Monday, warming trend Tuesday and beyond. This evening-tonight...As has been the case the past few days, there remains a conditional risk for thunderstorms through this evening for a few areas: 1) Generally north of Highway 56 within a zone of strong warm/moist advection along/north of a warm front advancing north. Despite strong/severe convection currently across west/southwest Missouri, thinking this activity will have a difficult time building west/northwest given NIL upper forcing and slightly warmer temperatures aloft. However, if activity can form further west, ample combination of deep layer effective shear and elevated instability will favor large hail. Thinking this threat will shift north and end by midnight. 2) Portions of central and south-central Kansas west of I-135 east to northeast of a warm front/dryline triple point. This area is even more conditional given the relatively weak low-level convergence and aforementioned NIL upper forcing. Consequently, chances are fairly good that storms won't form at all. However, if a storm or two is able to initiate near the triple point, and sustain itself as it moves east/northeast into central and south-central KS, a favorable combination of instability and vertical shear will favor severe storms, capable of all severe hazards. This threat will end by midnight as well. Friday-Friday night...Very windy and warm weather will prevail Friday, as High Plains low pressure deepens in response to stout shortwave energy approaching over the western CONUS. Per model soundings mixing values, will issue a wind advisory through Friday evening from the Flint Hills on west. Suspect the wind advisory will need to be extended all night, but will let the night shift fine tune further. Additionally, high wind warning potential (sustained winds 40 mph or greater and/or gusts 58 mph or greater) west of I- 135 looks on the marginal side, so will continue the high wind watch through Friday evening west of I-135, and let the night shift make the final decision. Regarding thunderstorm potential...thinking chances will remain over western KS through Friday evening, with chances possibly reaching portions of central and south-central KS after midnight, although the potential for severe storms by then is lower. .LONG TERM...(Saturday through Thursday) Issued at 305 PM CDT Thu Apr 21 2022 Saturday-Saturday night...Model consensus continues to support a deep western/central CONUS longwave troughing, along with an associated strong cold frontal zone oozing southeast through Mid- America. This should support scattered to numerous showers/thunderstorms across mainly eastern/southeast Kansas Saturday afternoon-night...mainly east of Salina to Hutchinson to Anthony. Despite good deep layer shear, model consensus is only modest with instability given warmer mid-level temperatures and associated modest to poor mid-level lapse rates. Additionally, mid- upper flow is mostly parallel to frontal zone, increasing the chances for storm interference and a primary linear storm mode. Consequently, extent/magnitude of severe weather chances are in question Saturday afternoon-evening. However, this event has the potential to be a good rain-maker over southeast KS given the parallel orientation of the front to mid-upper flow. Sunday-Thursday...Quiet weather look to prevail Sunday through Tuesday. Sunday-Monday temperatures will be seasonal mostly in the 60s, with readings warming back into the 70s and 80s by mid-week. Thunderstorm chances could return to the region for Wednesday and beyond. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 650 PM CDT Thu Apr 21 2022 A mixture of MVFR and VFR cigs continue across the region as a warm frontal boundary slowly lifts north into central KS. North of the warm front, some MVFR cigs continue to linger across central KS near the KSLN and KRSL taf sites. Warm air advection to the south of the warm front will lead to MVFR cigs redeveloping across most of the central and south central KS overnight. Latest radar loop shows an isolated storm trying to develop to the north of KDDC. There is some potential for this storm to lift NE towards the KGBD and KRSL taf site, but think this chance is too small to mention in the tafs just yet, but may need to be added over the next hour or two. Expect the MVFR cigs to mix out during the morning hours on Fri, as surface winds increase. Ketcham && .FIRE WEATHER... Issued at 305 PM CDT Thu Apr 21 2022 Very high to extreme grassland fire danger will prevail Friday and Saturday, especially across central Kansas where fuels are more critical. Despite very strong/gusty south winds Friday, marginal humidity in the 40s percent will probably preclude issuing a red flag warning. Saturday humidity will be lower in the teens-20s percent, although winds won't be as strong. All-in-all, not planning on fire weather headlines either day, but grass fire danger definitely will be elevated. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 84 65 78 / 20 0 20 50 Hutchinson 67 86 65 80 / 20 0 30 30 Newton 66 82 64 77 / 20 0 20 50 ElDorado 66 81 65 74 / 20 0 20 70 Winfield-KWLD 67 83 66 76 / 10 0 20 70 Russell 65 89 62 79 / 20 10 50 10 Great Bend 66 88 62 78 / 20 10 50 10 Salina 66 87 66 80 / 20 0 30 30 McPherson 66 86 65 78 / 20 0 30 30 Coffeyville 67 82 66 75 / 10 0 0 60 Chanute 66 82 65 75 / 10 0 10 70 Iola 66 81 65 75 / 20 0 10 70 Parsons-KPPF 67 82 66 75 / 10 0 0 60 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM Friday to 1 AM CDT Saturday for KSZ049- 051>053-068>070-083-091>094. High Wind Watch from Friday afternoon through late Friday night for KSZ032-033-047-048-050-067-082. && SHORT TERM...ADK LONG TERM...ADK AVIATION...Ketcham FIRE WEATHER...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 419 PM CDT Thu Apr 21 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 419 PM CDT Thu Apr 21 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few thunderstorms are possible through this evening generally along and north of I-70. The main threats will be quarter size hail. Additionally, an isolated thunderstorm or two cannot be ruled out through the evening generally along and west of I-135 across portions of central and south-central Kansas. While chances are low, if a storm can manage to form, all severe hazards are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong and gusty south winds and very high to extreme grassland fire danger is likely Friday across the region. Gusts up to 55 mph are likely, strongest west of I-135. A high wind watch and wind advisory have been issued. The gusty winds may produce some blowing dust Friday through Friday evening, mainly across central and north-central Kansas. A few thunderstorms may venture into central and south-central Kansas by late Friday night, but better severe weather chances will likely remain across western Kansas. Very high grassland fire danger will prevail Saturday across the region, but especially west of Interstate 135. Scattered to numerous thunderstorm chances look to increase Saturday afternoon and night for locations mainly east of a line from Salina to Hutchinson to Anthony. Strong to severe thunderstorms and locally heavy rainfall are possible. Stay tuned for later forecasts. .SPOTTER INFORMATION STATEMENT... If a storm or two can manage to form, storm spotters may be needed for a few hours this evening. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 01:24 UTC.
1 hail. Local standard time, as filed.
Barton County dispatch relayed a public report of golf ball sized hail near Pawnee Rock.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023931.